MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM CATRX ASPIRATION CATHETER; QEX, QEW

PENUMBRA, INC. INDIGO SYSTEM CATRX ASPIRATION CATHETER; QEX, QEW
Catalog Number CATRXKIT
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/02/2024
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure using an indigo system catrx aspiration catheter (catrx), a non-penumbra sheath, and a guidewire.During the procedure, the catrx was advanced over the guidewire through the aspiration lumen and was successfully used in one of the vessels.Next, the catrx was advanced to a different vessel as a diagnostic catheter.After the catrx was removed, it was noticed to be fractured at the mid-shaft over the guidewire.The procedure ended at this point.It was reported that the patient expired.It was reported that the patient was extremely fragile and was crashing during the entire case.The physician did not attribute the death to the penumbra device.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using an indigo system catrx aspiration catheter (catrx), a non-penumbra sheath and a guidewire.During the procedure, the catrx was advanced over the guidewire and was successfully used in one of the vessels.The catrx was advanced to a different vessel as a diagnostic catheter.After the catrx was removed, it was noticed to be fractured at the mid-shaft over the guidewire.The procedure ended at this point.It was reported that the patient expired.It was reported that the patient was extremely fragile and was crashing during the entire case.The physician did not attribute the death to the penumbra device.
 
Additional Manufacturer Narrative
Please note that the following section was updated: 1.Section b.Box 5.Describe event or problem.Evaluation of the returned catrx confirmed a fracture on the catheter shaft.If the catrx is manipulated against resistance during use, damage such as a kink and subsequent fracture may occur.Based on the reported complaint, the root cause of resistance could not be determined.Evaluation revealed a kink distal to the fractured location.This damage also likely occurred due to manipulation against resistance during use.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM CATRX ASPIRATION CATHETER
Common Device Name
QEX, QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21085850
Report Number3005168196-2025-00002
Device Sequence Number12858542
Product Code QEX
UDI-Device Identifier00814548017556
UDI-Public00814548017556
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K220683
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCATRXKIT
Device Lot NumberF00012966
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/30/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/10/2024
Supplement Date Received by Manufacturer01/10/2025
Initial Report FDA Received Date01/06/2025
Supplement Report FDA Received Date01/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age78 YR
Patient SexFemale